Article Text

Download PDFPDF
Cefepime: a novel cause of thrombocytopaenia

Abstract

Thrombocytopaenia is a commonly encountered finding in hospitalised patients. Many antibiotics, especially beta-lactams, are well known to cause thrombocytopaenia by an immune-mediated mechanism. We present a 55-year-old woman who was admitted to the hospital with a complicated urinary tract infection resulting in right-sided pyonephrosis and pararenal abscess. She was observed to develop thrombocytopaenia after initiation of cefepime therapy. Following an extensive work-up for her new-onset thrombocytopaenia, she was diagnosed as a case of a drug (cefepime)-induced thrombocytopaenia. Her platelet count recovered back to normal levels after cessation of cefepime therapy. Based on our PubMed search, there are only a few cases of cefepime-induced thrombocytopaenia published in the literature. This paper illustrates that physicians should include cefepime among the possible aetiologies of thrombocytopaenia. Additionally, this article outlines the currently available approaches to the diagnosis and management of drug-induced thrombocytopaenia.

  • drugs and medicines
  • haematology (drugs and medicines)
  • infections
  • urinary tract infections

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.